OTC Acetaminophen Drugs to Carry New Warnings of Serious Skin Reactions, FDA SaysDec 4, 2014
A new draft guidance document issued by the U.S. Food and Drug Administration (FDA) orders new warnings on all over-the-counter (OTC) acetaminophen medications to include the risk of serious skin reactions. Last August, the agency warned that acetaminophen is associated with Stevens-Johnson Syndrome (SJS), Toxic Epidermal Necrolysis (TEN) and acute generalized exanthematous pustulosis (AGEP); these skin conditions are rare but can be fatal. The reaction may occur with the first use, or any use after that, the FDA said.
“Any patient who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away. Anyone who has experienced a serious skin reaction with acetaminophen should not take the drug again and should contact their health care professional to discuss alternative pain relievers/fever reducers.” the agency stated on its website.
According to Regulatory Affairs Professionals Society (RAPS), the new draft guidance indicates that the FDA "does not intend to object to the marketing of products containing the following warning language:
Allergy alert: acetaminophen may cause severe skin reactions. Symptoms may include:
- skin reddening
If a skin reaction occurs, stop use and seek medical help right away.”
The agency is not certain about the frequency of these serious skin reactions, but believes them to rare.
RAPS reports that technically, the guidance is not binding. However, the FDA can stop a product from being sold if it objects to the marketing of a drug that fails to carry this warning label.
Over-the-counter acetaminophen medications, such as Tylenol, are used as pain relievers and fever reducers. In its August warning, the FDA stated that other pain relievers/fever reducers, including non-steroidal anti-inflammatory drugs (NSAIDS) such as ibuprofen and naproxen, also carry a risk of serious skin reactions. These warnings are already included on the drugs' product labeling.